Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 173, NWS Louisville, KY

August 16, 2007Henry County, Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 16, 2007, 5:04 PM EDT for Henry County, Oldham County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2007, 5:04 PM EDT (21:04 UTC)
Expired
Aug 16, 2007, 5:45 PM EDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Henry County, KY, Oldham County, KY

The radar

The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:00 PM EDTSevere Thunderstorm WatchSPC4 hr
Aug 16, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:10 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 16, 2:10 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT THU AUG 16 2007

.SHORT TERM (TONIGHT AND FRIDAY)...

MAIN CONCERNS WILL BE THE STRENGTH AND LOCATION OF ANY THUNDERSTORM
ACTIVITY THIS EVENING.

A STRONG PROGRESSIVE TROUGH WILL MOVE SOUTH OF HUDSONS BAY LATER
THIS AFTERNOON. CANADIAN HIGH PRESSURE...WITH ITS ASSOCIATED COOLER
AND DRIER AIR WILL BUILD SOUTH INTO THE WESTERN GREAT LAKES REGION
TONIGHT. EVENTUALLY...THIS COLD FRONT WILL MOVE SOUTH OF THE OHIO
RIVER OVERNIGHT. SLIGHTLY COOLER AND DRIER WILL OVERSPREAD THE
STATE...BUT WILL LAG BEHIND THE INITIAL WIND SHIFT BY SEVERAL HOURS.
LESS HUMID AIR WILL NOT REALLY BE NOTICEABLE UNTIL LATER FRIDAY
EVENING.

STRONG STORMS WITH LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING ACROSS SOUTHERN INDIANA AND NORTHERN
KENTUCKY. LATEST SURFACE ANALYSIS SHOWS THE HIGHEST
CAPES(INSTABILITY) AND GREATEST MOISTURE CONTENT NORTHWEST OF THE
OHIO RIVER. MUCH DRIER AIR RESIDES ALONG THE TENNESSEE BORDER. STEEP
LOW LEVEL LAPSE RATES AND 25 TO 35KT WESTERLY FLOW ALOFT MAY LEAD TO
LOCALIZED MICROBURSTS.

STRONG CONVECTION CURRENTLY ACROSS CENTRAL ILLINOIS WILL MOVE EAST
SOUTHEAST ALONG AN OLD OUTFLOW BOUNDARY. SHOULD THESE STORMS HOLD
TOGETHER...THEY WILL ARRIVE IN SOUTHWEST INDIANA LATE THIS AFTERNOON
AND OVERSPREAD AREAS NORTH OF INTERSTATE 64 DURING THE EARLY PART OF
TONIGHT. ACROSS OUR SOUTHERN COUNTIES...PRECIP WILL ARRIVE
LATE...POSSIBLY DURING THE EARLY MORNING HOURS(IF AT ALL).

TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER TO MID 90S BY FRIDAY
AFTERNOON.

JSD

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

...RAIN CHANCES GETTING SLIMMER...SUMMERTIME HEAT TO CONTINUE...

UPPER RIDGE WILL REMAIN STRONG OVER THE SOUTHEAST UNITED STATES
THROUGH THE FORECAST PERIOD. MODELS TODAY ARE EXHIBITING A DISTINCT
WESTWARD SHIFT IN THE UPPER AIR PATTERN OVER WHAT THEY WERE SHOWING
YESTERDAY...WITH THE UPPER RIDGE MORE OVER THE SOUTHEAST CONTINENTAL
UNITED STATES RATHER THAN JUST OFF THE COAST...AND WITH THE UPPER
TROF THAT WAS EAST OF THE MISSISSIPPI IN YESTERDAY/S PROGS NOW
STRETCHING FROM ILLINOIS TO TEXAS THIS WEEKEND. FOR US THIS WOULD
SUGGEST AN INCREASE IN FORECAST TEMPERATURES AND A DECREASE IN
FORECAST PRECIPITATION CHANCES.

AT THE SURFACE HIGH PRESSURE WILL SLIDE FROM CENTRAL CANADA TO THE
MID-ATLANTIC FRIDAY AND SATURDAY. AS WAS FEARED YESTERDAY...MODELS
NO LONGER VERY ENTHUSIASTIC ABOUT BRINGING LEFT-OVER MOISTURE FROM
ERIN INTO CENTRAL KENTUCKY OR FAR SOUTHERN INDIANA. WILL KEEP POPS
VERY LOW THIS WEEKEND.

THE SOUTHEAST UPPER RIDGE IS EXPECTED TO SLOWLY RETROGRADE NEXT WEEK
AND SURFACE RIDGING WILL BE BLOCKING THE GULF...MEANING ANY CHANCES
FOR PRECIPITATION...ESPECIALLY SOUTH OF THE OHIO RIVER...WILL BE
EXTREMELY SMALL. TEMPERATURES WILL BE QUITE SIMILAR FROM ONE DAY TO
THE NEXT WITH HIGHS GENERALLY IN THE LOWER 90S.

13

&&

.AVIATION (18Z TAF ISSUANCE)...

INCREASING INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT AT SDF AFTER 19Z...AND FOR LEX AFTER 21Z. VISIBILITIES
AND CEILINGS WILL REMAIN VFR OUTSIDE OF ANY THUNDERSTORMS THIS
EVENING. AT THIS POINT...CANNOT SPECIFICALLY TIME THE DEVELOPMENT OR
ARRIVAL TIMES OF ANY STORMS FOR LEX OR SDF. WILL PUT VCTS FOR LEX
AND SDF LATER THIS EVENING. BWG WILL REMAIN CLEAR FOR MUCH OF THE
EVENING. THUNDERSTORMS MAY ARRIVE AT BWG AFTER 02Z.

SOME STORMS THIS EVENING MAY BECOME STRONG WITH LOCALIZED GUSTY
WINDS AND IFR CONDITIONS.

THE THREAT OF THUNDER WILL DIMINISH BY THE MID MORNING HOURS.

WINDS WILL CONTINUE LIGHT...BUT SWITCH TO THE NORTH AFTER 01Z AT LEX
AND SDF.

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT.
IN...HEAT ADVISORY FOR ALL ZONES FROM 300 PM EDT TO 800 EDT.

&&
Hazardous weather outlook, Aug 16, 4:03 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT THU AUG 16 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
403 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THIS EVENING...A COLD FRONT IS FORECAST TO DROP SOUTHWARD INTO
SOUTHERN INDIANA AND CENTRAL KENTUCKY.  UPPER AIR SOUNDINGS FROM
EARLIER TODAY SHOWED LITTLE CONVECTIVE INHIBITION FOR THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND NORTH OF
INTERSTATE 64 AND WEST OF FRANKFORT DURING THE EVENING HOURS.
MODERATE WINDS OF 25 TO 35 MPH AROUND 10 THOUSAND FEET WILL COMBINE
WITH UNSTABLE CONDITIONS TO PROVIDE A THREAT FOR DAMAGING WIND GUSTS
AND MARGINALLY SEVERE HAIL AT THE SURFACE. IN ADDITION...ANY
THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SUMMERTIME THUNDERSTORMS WILL ALSO BE POSSIBLE
SUNDAY NIGHT THROUGH MID WEEK. NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD/13

In the hours before

Special weather statement, Aug 16, 4:08 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT THU AUG 16 2007

INZ084-089>092-KYZ025-030-031-162115-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
JEFFERSON KY-OLDHAM KY-
INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...JEFFERSONVILLE...BRANDENBURG...LOUISVILLE...
LA GRANGE
408 PM EDT THU AUG 16 2007 /308 PM CDT THU AUG 16 2007/

A COUPLE OF DEVELOPING THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING GUSTY WINDS. ONE THUNDERSTORM LOCATED OVER PERRY COUNTY
INDIANA WILL MOVE EAST INTO CRAWFORD COUNTY INDIANA AND MEADE
COUNTY KENTUCKY. THE OTHER THUNDERSTORM WAS LOCATED OVER FLOYD
AND CLARK COUNTIES IN INDIANA AND WILL MOVE EAST INTO NORTHERN
JEFFERSON COUNTY AND OLDHAM COUNTY IN KENTUCKY. THESE STORMS WILL
BE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING.

JA
Special weather statement, Aug 16, 4:10 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT THU AUG 16 2007

INZ077>079-162100-
JEFFERSON-SCOTT-WASHINGTON-
410 PM EDT THU AUG 16 2007

...LINE OF INTENSE STORMS AFFECTING JEFFERSON...SCOTT AND WASHINGTON
COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF VERNON TO 8 MILES SOUTH OF BROWNSTOWN...MOVING EAST AT 30
MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN...SMALL HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MADISON BY 430 PM EDT.
  NEAR SCOTTSBURG BY 435 PM EDT.

THESE STORMS WILL BE...
  NEAR LANCASTER BY 415 PM EDT.
  NEAR WIRT BY 420 PM EDT.
  NEAR NEW FRANKFORT BY 425 PM EDT.
  NEAR NORTH MADISON BY 430 PM EDT.
  NEAR SCOTTSBURG BY 435 PM EDT.
  NEAR MANVILLE BY 440 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13
Local storm report, Aug 16, 4:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
429 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             CLARKSVILLE             38.32N 85.77W
08/16/2007  E1.75 INCH       CLARK              IN   TRAINED SPOTTER

0421 PM     HAIL             CLARKSVILLE             38.32N 85.77W
08/16/2007  M1.00 INCH       CLARK              IN   TRAINED SPOTTER

0422 PM     HAIL             JEFFERSONVILLE          38.30N 85.73W
08/16/2007  E1.75 INCH       CLARK              IN   TRAINED SPOTTER

0422 PM     HAIL             CLARKSVILLE             38.32N 85.77W
08/16/2007  E1.75 INCH       CLARK              IN   TRAINED SPOTTER

0428 PM     HAIL             JEFFERSONTOWN           38.21N 85.57W
08/16/2007  E1.25 INCH       JEFFERSON          KY   TRAINED SPOTTER

&&

13
Local storm report, Aug 16, 4:55 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     1 NE ANCHORAGE          38.28N 85.53W
08/16/2007  E70 MPH          JEFFERSON          KY   TRAINED SPOTTER

0426 PM     TSTM WND GST     N AUSTIN                38.74N 85.81W
08/16/2007  E0 MPH           SCOTT              IN   PUBLIC

            TREE AND POWERLINE DOWN

0441 PM     HAIL             JEFFERSONVILLE          38.30N 85.73W
08/16/2007  E4.25 INCH       CLARK              IN   BROADCAST MEDIA

0445 PM     HAIL             2 SW PROSPECT           38.33N 85.64W
08/16/2007  E1.00 INCH       JEFFERSON          KY   BROADCAST MEDIA

0438 PM     TSTM WND GST     DEPUTY                  38.80N 85.65W
08/16/2007  E70 MPH          JEFFERSON          IN   PUBLIC

            GROUND COVER MARBLE HAIL

&&

SDUNTE

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:58 AM EDTHeat AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more14 hr
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham41 min
Aug 16, 4:42 PM EDTSevere Thunderstorm WarningLMKTrimble34 min
Aug 16, 4:59 PM EDTSevere Thunderstorm WarningLMKBourbon, Franklin, Harrison, Nicholas, Scott46 min
Aug 16, 5:44 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham46 min
Aug 16, 5:50 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas40 min
Aug 16, 5:58 PM EDTSevere Thunderstorm WarningLMKShelby47 min
Aug 16, 6:03 PM EDTSevere Thunderstorm WarningLMKHenry42 min
Aug 16, 6:21 PM EDTSevere Thunderstorm WarningLMKFranklin39 min
Aug 16, 6:36 PM EDTSevere Thunderstorm WarningLMKClark, Fayette39 min
Aug 16, 6:41 PM EDTSevere Thunderstorm WarningLMKMadison34 min
Aug 16, 4:13 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott47 min
Aug 16, 4:45 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.